Kansas, 2024Tornadoes and Hail in Kansas, March 24, 2024
March 24, 2024 · NWS GLD · 13 events in 4 counties and zones
A low pressure system and associated cold front moved across Northwest Kansas during the afternoon hours producing a line of thunderstorms that produced accumulating hail up to ping pong ball in size from Gove County to Norton County. The largest hail fell in the town of Seguin, Kansas in Sheridan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and associated cold front moved across Northwest Kansas during the afternoon hours producing a line of thunderstorms that produced accumulating hail up to ping pong ball in size from Gove County to Norton County. The largest hail fell in the town of Seguin, Kansas in Sheridan County. Thunderstorm wind gusts of 50 to 63 mph were observed with the storms. The strongest gust was reported in the city of Norton. Localized blowing dust with visibility down to 50 feet was observed in Gove County; however, all nearby mesonets were reporting sub-severe thunderstorm wind gusts. Two brief EF-Unknown tornadoes also occurred south of Campus and I-70 in open fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 3:05 PM CST, 1 hour earlier. Its key messages:
- Brief/isolated severe thunderstorm capable of producing large hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon, mainly east of Highway 25.
- Significant winter storm will affect the region tonight into Monday. Blizzard conditions expected over much of northeast Colorado, northwest Kansas and southwest Nebraska, where travel will become difficult or impossible. About as high impact as it gets.
Area forecast discussion, Mar 24, 3:05 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
305 PM MDT Sun Mar 24 2024
.KEY MESSAGES...
- Brief/isolated severe thunderstorm capable of producing large
hail possible between 3-7 pm MDT / 4-8 pm CDT this afternoon,
mainly east of Highway 25.
- Significant winter storm will affect the region tonight into
Monday. Blizzard conditions expected over much of northeast
Colorado, northwest Kansas and southwest Nebraska, where
travel will become difficult or impossible. About as high
impact as it gets.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 255 PM MDT Sun Mar 24 2024
A deepening lee cyclone in Colorado (~984 mb invof Lamar, CO at
2045 UTC) will track E into south-central KS (this evening) and
ENE-NE into far northeast Kansas/far southeast Nebraska by mid-
day (18Z) Monday. Strong low-level northerly flow on the
western periphery of the mid-latitude cyclone will 'tap' a
Canadian airmass (over Alberta/Saskatchewan/Manitoba)..
advecting it southward through the Dakotas into the Central
Plains late this evening and overnight.
Hazard (Severe Storms): Latest radar, observational, and
mesoanalysis trends suggest a brief window of opportunity for a
marginally severe storm east of Highway 25 this afternoon
(21-02Z).
Hazard (Strong N Winds): Strong northerly winds will develop
this evening as the aforementioned lee cyclone progresses east
toward central KS.. and an Arctic airmass /cold front/ surges
southeastward into the area. Expect sustained N winds ranging
from 30-45 mph and gusts in the 55-65 mph range. Latest remote
sensing and observational data indicate little if any potential
for dust/fire related hazards.
Hazard (Snow/Blowing Snow): Heavy precipitation will develop on
the W and NW periphery of the mid-latitude cyclone this
evening-overnight, persisting into Monday. Current and recent
guidance has trended upward with regard to precipitation
amounts.. lending increased confidence that a significant
blizzard will impact the region.. creating difficult or
impossible travel conditions along and north of the I-70
corridor tonight and Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 1251 PM MDT Sun Mar 24 2024
West-northwest flow aloft is present at the start of the long term
period with the upper low center now situated over IA/MO within a
broad trough across much of the CONUS. At the surface, high pressure
noses in and we'll continue with well below normal temperatures
Tuesday, before gradually warming up mid-week. Weak embedded waves
may cause a rogue shower or two to develop Tuesday evening-Wednesday
(<15% chance), but if they do, they'd be minimally (if at all)
impactful. At least some cloud cover will return in this timeframe
before the upstream upper level ridge works its way eastward during
the latter half of the work week. This will promote a warming/drying
trend, once again increasing fire weather concerns, particularly for
Thursday-Friday. Towards the end of the period, model guidance
depicts an upper level low digging south along the west coast, which
will likely become the next system to watch, bringing about a return
of active weather next weekend into the following week. Temperatures
during the long term period continue below normal through Wednesday
before warming to above normal Thursday on.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1200 PM MDT Sun Mar 24 2024
..Dangerous Aviation Conditions Tonight and Monday..
Conditions will deteriorate this evening and overnight.. as
moderate to heavy precipitation /snow/ and strong northerly
winds develop on the western periphery of a deepening low
pressure system progressing eastward across Kansas. Late this
evening and overnight.. north winds will increase to 25-40
knots w/gusts up to 45-50 knots and LIFR-IFR conditions
(assoc/w heavy snow and blowing snow) will predominate. Said
conditions will persist through the duration of the 18Z TAF
period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for KSZ001>003-013-
014.
High Wind Warning from 9 PM MDT /10 PM CDT/ this evening to
noon MDT /1 PM CDT/ Monday for KSZ027-041-042.
Winter Weather Advisory from 6 AM MDT /7 AM CDT/ Monday to
midnight MDT /1 AM CDT/ Monday night for KSZ004-015-016-
027>029-041-042.
CO...Blizzard Warning from midnight tonight to midnight MDT Monday
night for COZ090-091.
High Wind Warning from 9 PM this evening to noon MDT Monday
for COZ092.
Winter Weather Advisory from 6 AM Monday to midnight MDT
Monday night for COZ092.
NE...Blizzard Warning from midnight MDT /1 AM CDT/ tonight to
midnight MDT /1 AM CDT/ Monday night for NEZ079>081.
&&
SHORT TERM...Vincent
LONG TERM...CC
AVIATION...VincentHazardous weather outlook, Mar 24, 3:41 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Sun Mar 24 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
341 PM MDT Sun Mar 24 2024 /441 PM CDT Sun Mar 24 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms will rapidly develop over portions of
northwest Kansas around 3-4 PM MDT / 4-5 PM CDT this afternoon. A
few severe thunderstorms capable of producing hail up to half dollar
in size and damaging winds up to 60 MPH are possible, mainly east of
Highway 25 between 3-7 PM MDT / 4-8 PM CDT.
A Blizzard Warning, High Wind Warning and Winter Weather Advisory
are in effect for varying portions of the area beginning late this
evening and overnight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
A Blizzard Warning, High Wind Warning and Winter Weather Advisory
are in effect for varying portions of the area on Monday. Please refer
to these products for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
JTL
In the hours before
Special weather statement, Mar 24, 2:57 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM CDT Sun Mar 24 2024
KSZ003-015-242115-
Sheridan KS-Decatur KS-
357 PM CDT Sun Mar 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHERIDAN AND
SOUTHERN DECATUR COUNTIES THROUGH 415 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dresden, or 12 miles south of Oberlin, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dresden around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3949 10042 3961 10065 3991 10047 3976 10018
3973 10018
TIME...MOT...LOC 2056Z 216DEG 20KT 3965 10048
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggEvent by event
9 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Logan
- When
- March 24, 4:05 PM CST to 4:11 PM CST
- Where
- Logan County, 5.15 mi ESE of Oakley Muni Arpt to 5.94 mi E of Oakley Muni Arpt
- Rating
- EFU
- Path length
- 1.31 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 39.094, -100.730
Multiple reports with images of a landspout tornado in fields south of I-70 where it crossed from County Road 20 between County Roads BB and CC. No damage was observed. The tornado occurred over a duration of six minutes before dissipating.
Hail, Sheridan
- When
- March 24, 4:08 PM CST
- Where
- Sheridan County, 0.72 mi NW of Hoxie
- Measured
- 0.7 in hail
- Reported by
- Public
- Coordinates
- 39.357, -100.441
Tornado, Gove
- When
- March 24, 4:11 PM CST to 4:19 PM CST
- Where
- Gove County, 2.47 mi SSW of Campus to 0.66 mi SSW of Campus
- Rating
- EFU
- Path length
- 1.84 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 39.085, -100.760
A landspout tornado was reported south of Campus. KDOT cameras at mile markers 76 and 78 on I-70 captured a tornado that moved over open fields south of I-70 where it crossed CR BB and CC between CR 14 and Campus Road. The tornado occurred over a duration of eight minutes before dissipating.
Hail, Sheridan
- When
- March 24, 4:17 PM CST
- Where
- Sheridan County, 6.87 mi WSW of Lucerne
- Measured
- 0.7 in hail
- Reported by
- Public
- Coordinates
- 39.450, -100.311
Hail, Gove
- When
- March 24, 4:20 PM CST
- Where
- Gove County, 0.77 mi NE of Campus
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.128, -100.740
Multiple reports of accumulating dime to quarter sized hail reported. Hail had a depth of one inch.
Hail, Gove
- When
- March 24, 4:20 PM CST to 4:27 PM CST
- Where
- Gove County, 0.53 mi S of Campus
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 39.112, -100.750
Per KDOT camera, hail was accumulating on I-70 and roughly the size of quarters. Duration of seven minutes as of observation time.
Hail, Norton
- When
- March 24, 4:22 PM CST
- Where
- Norton County, 3.32 mi NE of Clayton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.759, -100.130
Hail, Norton
- When
- March 24, 4:25 PM CST
- Where
- Norton County, 7.9 mi N of Reager
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.944, -100.090
Hail, Gove
- When
- March 24, 4:30 PM CST
- Where
- Gove County, 3.61 mi SW of Campus
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.080, -100.793
Thunderstorm Wind, Gove
- When
- March 24, 4:30 PM CST
- Where
- Gove County, 2.26 mi W of Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.097, -100.412
Visibility down to 50 ft. reported at MM98 and 99 on I-70 due to blowing dust from thunderstorm winds.
Hail, Sheridan
- When
- March 24, 4:33 PM CST
- Where
- Sheridan County, 0.96 mi NW of Seguin
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.338, -100.594
Public report via social media with photo of estimated ping pong ball sized hail.
Hail, Sheridan
- When
- March 24, 4:33 PM CST
- Where
- Sheridan County, 0.92 mi NW of Seguin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.338, -100.594
Report of quarter to half dollar sized hail.
Thunderstorm Wind, Norton
- When
- March 24, 4:55 PM CST
- Where
- Norton County, Norton Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.850, -99.900
Reported via Norton Airport AWOS station.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 24, 2024$159,000 · EF1 · 11 events
- Blizzard and Hail in Nebraska, March 24 to 26, 2024$25,000 · 1.25 in hail · 28 events
- Winter Storm and Winter Weather in Minnesota, March 24 to 26, 202442 events
- Tornado and Hail in Kansas, March 24, 2024EF1 · 5 events
- Tornado and Heavy Snow in Colorado, March 24 to 26, 202454 kt wind · 25 events
- Dust Storm and Heavy Snow in New Mexico, March 24 to 26, 202465 kt wind · 22 events
- Winter Storm and Winter Weather in South Dakota, March 24 to 26, 202421 events
- High Wind in Texas, March 24, 202467 kt wind · 20 events
- Heavy Snow in Minnesota, March 24 to 27, 202417 events
- Heavy Snow in North Dakota, March 24, 202416 events
- Heavy Snow in Minnesota, March 24 to 27, 202415 events
- Winter Storm in Wisconsin, March 24 to 25, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172836, 1163441, 1170539, 1163464, 1163465, 1163482, 1163481, 1163553, 1163544, 1170517, 1163463, 1163539, 1163550.